CSN Login
Members Online: 4

Husband has Astrocytoma Grade 2, sudden new symptoms

effingham_chick
Posts: 1
Joined: Sep 2009

Hello,

My husband was diagnosed with his Astrocytoma Grade 2 on August 6, 2007, after his first major seizure. We have been going to Evanston Northwestern Hospital in Evanston, IL. He received 6 weeks worth of radiation, and for the most part life went back to a new normal.

A few months ago he started having much more forgetfulness, imbalance, fatigue and all sorts of issues. After a few major lapses in cognitive thinking, he broke down and called the oncologist. They had us drive up there and have an evaluation and an MRI. The MRI does not show any signs of change, and the doctor does not see any signs of weakness. The Dr. thinks that he may be having mini-seizures that he is not even aware of. He had his levels of Keppra and Depakote checked and his levels were a little low. To be exact it was supposed to be between 50 and 100 and his were at 40. His doctor increased his depakote levels and we have been at that level for 3 weeks. Things have not improved much at all. So now, the doctor has increased his Depakote again to 1000 mg daily. Just when I think there may be some, something happens that definitely is not normal.

He has not been able to work, which is inadvertently putting a financial strain on our bills. At this level of confusion (and it is great) I don't see how he will be able to. I am concerned that this tumor is changing. Can anyone out there relate to this and what should we do? I have approached the idea of SSI, and he pretty much refuses to discuss it. His personality is changing, I notice so much change, and I don't know how to handle it.

sue Siwek
Posts: 281
Joined: Jun 2009

my husband has a grade three brain tumor. some the things your husband has experienced are similar to my husband. what helped him was speech therapy. we were fortunate to have a close friend who is a speech pathologist and she designed a program for him. ask your doctors to direct you to a pathologist. what was helpful was a written text that ask him simple questions that he had to answer in a specific way. it took time but it really helped. i am not familiar with depakote levels as my husband did not experience seizures and wouldn't know how that may inner act with his other issues. i will tell you that my husband took a steroid that did cause him may of the same issues that you have related. i do know that radiation causes extreme fatique that could contribute to all of the other issues you have mentioned. it is hard as a care giver to deal with their ups and downs. just know that he is really afraid and it is unfortunate but you have to pick up the slack. if you have adult children, parents or other family ask them for help i.e., meals, laundry, driving or what ever will help relieve you. i would also suggest that if you are not getting the answers to you concerns you need to to go elsewhere.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network